Michigan, 2011

Winter Weather in Michigan, January 3 to 4, 2011

January 3 to 4, 2011 · NWS GRR · 10 events in 10 counties and zones

A clipper type system advanced toward the Great Lakes region from the west during the afternoon of January 3rd with snow beginning towards evening. Snow with a high water content falling on slightly below freezing road surfaces resulted in very slippery conditions over Western Lower Michigan during the evening hours of the third.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A clipper type system advanced toward the Great Lakes region from the west during the afternoon of January 3rd with snow beginning towards evening. Snow with a high water content falling on slightly below freezing road surfaces resulted in very slippery conditions over Western Lower Michigan during the evening hours of the third. A truck jack-knifed during the evening hours on Interstate 96 near Walker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 3, 12:47 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 3, 12:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1247 PM EST MON JAN 3 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 AM EST MON JAN 3 2011)
TEMPERATURES WILL AVERAGE BELOW NORMAL THROUGH THE UPCOMING WEEK
WITH SEVERAL CHANCES FOR LIGHT SNOW. SNOW WITH LIGHT ACCUMULATIONS
IS ANTICIPATED LATE TODAY THROUGH TONIGHT AND TUESDAY AS A WEAK
CLIPPER SYSTEM MOVES THROUGH TONIGHT WITH SOME LAKE EFFECT SNOW TO
FOLLOW FOR TUESDAY. ANOTHER CHANCE FOR LAKE EFFECT SNOW WHICH COULD
POTENTIALLY BE MORE SIGNIFICANT WILL COME THURSDAY THROUGH FRIDAY AS
A STRONGER SURGE OF COLDER AIR MOVES IN.

&&

.SHORT TERM...(400 AM EST MON JAN 3 2011)
(TODAY THROUGH WEDNESDAY AFTERNOON)

MORNING FLURRIES PRIMARILY NORTH OF I-96 WILL BE FOLLOWED BY THE
DEVELOPMENT OF LIGHT SNOW THIS AFTERNOON (MAINLY NNW OF GRAND
RAPIDS) IN SW FLOW WARM AIR ADVECTION AHEAD OF THE WEAK CLIPPER
SYSTEM. THE CLIPPER WILL MOVE THROUGH TONIGHT BRINGING LIGHT
SYNOPTIC SNOW FOLLOWED BY LAKE EFFECT SNOW TUESDAY AS COLDER AIR
MOVES IN AND H8 TEMPS FALL TO -14 C BY 00Z WED WITH DEEP MOISTURE
THROUGH THE DGZ ON TUE.

TOTAL SNOW ACCUMULATIONS FROM LATE TODAY THROUGH TUESDAY OF ONLY ONE
TO THREE INCHES ARE ANTICIPATED. HIGHER END AMOUNTS WITHIN THAT
RANGE WILL OCCUR MAINLY WEST OF US-131 WITH ONLY AN INCH OR LESS
WELL INLAND.

LAKE EFFECT SNOW WILL TAPER OFF TUESDAY NIGHT AS H8 TEMPS MODERATE A
BIT AND DEEPER MOISTURE MOVES OUT AND WEAK SFC RIDGING BUILDS IN.
ANOTHER WEAK LOW PRESSURE SYSTEM MAY BRING MORE LIGHT SNOW AND
FLURRIES BY WEDNESDAY AFTERNOON PRIMARILY ACROSS THE NORTHERN HALF
OF OUR CWFA.

&&

.LONG TERM...(400 AM EST MON JAN 3 2011)
(WEDNESDAY NIGHT THROUGH SUNDAY)
00Z GFS AND ECMWF CONTINUE TO SHOW SFC CYCLOGENESIS ACROSS THE
CENTRAL GREAT LAKES AS COMPLEX UPPER LOW MOVES THROUGH. DETAILS ARE
STILL EVOLVING AS RUN TO RUN INCONSISTENCIES CONTINUE FOR THIS
EVENT. ONE TREND SEEN IS FOR A LITTLE FASTER ARRIVAL...SO POPS WERE
BUMPED UP FOR WEDNESDAY NIGHT.

PREFERENCE IS FOR THE DEEPER AND SLOWER 00Z ECMWF...RATHER THAN THE
00Z GFS WHICH SEEMS TOO QUICK TO TRANSLATE ENERGY OFF THE NEW
ENGLAND COAST. IT SEEMS MORE LIKELY THAT THE DOUBLE BARREL UPPER LOW
DEPICTED BY BOTH MODELS WILL TAKE SOME TIME TO CONSOLIDATE INTO ONE
LOW CENTER BEFORE IT MOVES EAST.

ONCE IT DOES MOVE EAST...ONE MORE WEAKER UPPER LOW SLIDES THROUGH
FRIDAY NIGHT...CONTINUING THE SNOW SHOWERS. THEY SHOULD TAPER OFF BY
SUNDAY AS SFC AND UPPER RIDGING MOVES IN.

&&

.AVIATION...(1247 PM EST MON JAN 3 2011)
LIGHT SNOW WILL DEVELOP TONIGHT ACROSS THE REGION. THE WRN TAF SITES
WILL BE THE MOST IMPACTED. VSBYS WILL DECREASE TO IFR AT MKG/GRR.
THIS SHOULD BE A FAIRLY SHORT EVENT WITH THE HEAVIEST SNOW FALLING
BETWEEN 08-12Z. STILL ONLY LOOKING FOR 1-3 INCHES WITH THE MOST AT
MKG.

&&

.MARINE...(400 AM EST MON JAN 3 2011)
EXTENDED SCA FOR ALL ZONES THRU TUE NIGHT SINCE WAVE HEIGHTS WILL
RAMP UP AGAIN LATE TONIGHT THROUGH TUESDAY NIGHT AS WINDS VEER TO
THE WNW AND INCREASE TUESDAY USHERING MORE COLD AIR ACROSS
RELATIVELY MILD LAKE WATERS.

&&

.HYDROLOGY...(400 AM EST MON JAN 3 2011)
RIVER ICE WILL BE DEVELOPING WITH TEMPS THROUGH THE WEEK ONLY IN THE
TEENS AND TWENTIES. SO WE WILL HAVE TO KEEP A CLOSE EYE ON ICE JAM
POTENTIAL.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY NOW IN EFFECT THROUGH TUESDAY NIGHT FOR
     THE ENTIRE NEARSHORE.

&&

SYNOPSIS:    LAURENS
SHORT TERM:  LAURENS
LONG TERM:   OSTUNO
AVIATION:    93
MARINE:      LAURENS
HYDROLOGY:   LAURENS
Hazardous weather outlook, Jan 3, 5:37 AM EST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
537 AM EST MON JAN 3 2011

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-041045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
537 AM EST MON JAN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL INCREASE TONIGHT AND THE TUESDAY MORNING COMMUTE
COULD BE SLIPPERY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MEASURABLE SNOW IS POSSIBLE WEDNESDAY NIGHT AND THURSDAY AS A
CLIPPER MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

OSTUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather. Local standard time, as filed.

Winter Weather, Mason

When
January 3, 1:00 PM EST to January 4, 7:00 PM EST
Where
Mason forecast zone
Reported by
COOP Observer
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

A co-op observer in Scottville reported 4.8 inches of snow which fell from the afternoon hours of the third through 7 a.m. on the fourth.

Winter Weather, Lake

When
January 3, 1:00 PM EST to January 4, 7:00 PM EST
Where
Lake forecast zone
Reported by
COOP Observer
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

A co-op observer in Baldwin reported 4.2 inches of snow which fell from the afternoon hours of the third through 7 a.m. on the fourth.

Winter Weather, Oceana

When
January 3, 1:00 PM EST to January 4, 7:00 PM EST
Where
Oceana forecast zone
Reported by
CoCoRaHS
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

A CoCoRaHS observer four miles north northeast of Walkerville reported 3.4 inches of snow which fell from the afternoon hours of the third through 7 a.m. on the fourth.

Winter Weather, Newaygo

When
January 3, 1:00 PM EST to January 4, 7:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

A trained spotter three miles northwest of White Cloud reported four inches of snow which fell from the afternoon hours of the third through 9 a.m. on the fourth.

Winter Weather, Kent

When
January 3, 4:00 PM EST to January 4, 7:00 PM EST
Where
Kent forecast zone
Reported by
NWS Employee
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

An NWS employee reported that 4.5 inches of snow fell between 4 p.m. on the third and 7 p.m. on the fourth. A truck jack-knifed during the evening hours of the third on I-96 near Walker.

Winter Weather, Muskegon

When
January 3, 4:00 PM EST to January 4, 7:00 PM EST
Where
Muskegon forecast zone
Reported by
Official NWS Observations
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

The Muskegon County Airport reported 4.9 inches of snow from the afternoon of the third through 7 p.m. on the fourth.

Winter Weather, Ottawa

When
January 3, 4:00 PM EST to January 4, 7:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Around three to four inches of snow was reported across Ottawa county.

Winter Weather, Allegan

When
January 3, 4:00 PM EST to January 4, 7:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Three to four inches of snow was reported across Allegan county.

Winter Weather, Van Buren

When
January 3, 4:00 PM EST to January 4, 7:00 PM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Three to four inches of snow was reported across Van Buren county. A trained spotter in Paw Paw reported 3.5 inches of snow and I-94 near Decatur was briefly closed on the fourth due to multiple crashes.

Winter Weather, Kalamazoo

When
January 3, 4:00 PM EST to January 4, 7:00 PM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

A section of US-131 was closed between Business-131 and D Avenue due to multiple slideoffs and accidents from two to three inches of heavy wet snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281019, 281020, 281021, 281022, 281017, 281018, 281026, 281027, 281030, 281034.